Winter Storm, Windsor
- When
- February 1, 9:00 PM EST to February 2, 7:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
Snowfall totals in Windsor county ranged from 6 to 12 inches.
The same storm that brought 6+ inches of rainfall and flash flooding to California as well as 6+ feet to the Sierra Nevada late the previous week moved into the Great Lakes on January 31st and February 1st. This system joined with another system to develop a coastal low off the NJ coast during the night of February 1st and slowly moved across the Gulf of Maine on February 2nd.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The same storm that brought 6+ inches of rainfall and flash flooding to California as well as 6+ feet to the Sierra Nevada late the previous week moved into the Great Lakes on January 31st and February 1st. This system joined with another system to develop a coastal low off the NJ coast during the night of February 1st and slowly moved across the Gulf of Maine on February 2nd. A Nor'easter with snowfall of 18 inches in NYC and more than 2 feet in parts of Northern NJ/Eastern PA during the 31st and 1st slowly spread snow northward into Vermont.
Snowfall developed during the late evening hours of February 1st in southern VT and didn't reach the Canadian border until the early morning hours of February 2nd.
The initial snow band delivered 5 to 10 inches with locally higher amounts in southern Vermont as it crawled northward. In the early morning hours, this band increased forward speed and only delivered 2 to 3 inches elsewhere before ending just after sunrise. A secondary band of snow, with snowfall rates of 1-2+ inches an hour, moved across sections of central and northern VT into the northern Champlain Valley during the later afternoon and early evening causing hazardous driving conditions during the evening commute.
Snowfall amounts ranged from 5 to 12 inches in the southern Green Mountains and lower Connecticut Valley as well as the northern Champlain Valley. Elsewhere, snowfall amounts were largely 3 to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 1, 7:27 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Burlington VT
727 PM EST Mon Feb 1 2021
.SYNOPSIS...
Snow is expected to overspread the area from south to north
tonight and then taper off during the afternoon hours.
Accumulating snow will make for difficult travel conditions
across the area, especially during the Tuesday morning commute.
Southern areas will only see light snow Tuesday night, but
northern areas will have the best chance for accumulating snow
and continued difficult travel conditions. Snow is expected to
continue into Wednesday across the northern mountains and for
the northern portions of the Champlain Valley. Overall looking
at six to twelve inches of snow tonight through Tuesday night
with slightly less amounts for portions of the Saint Lawrence
Valley and parts of northeast Vermont.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 727 PM EST Monday...Adjusted temperatures across the
northern tier with this update based on latest surface obs. Cold
air is lingering across the northern Champlain Valley, northern
slopes of the Dacks and St Lawrence Valley where temperatures
are in the single digits/low teens. Knocked back temps across
this area for the next several hours, however we should see a
non-diurnal trend through the overnight hours as warm frontal
snows begin to overspread the area. This boundary is currently
working into are far southern VT zones (Springfield ASOS
recently reported 1 3/4mi snow) where temps across southern
VT/New England are in the low to mid 20s. The timing of this
boundary remains on track with current forecast therefore no
other changes were needed to the forecast at this time.
Previous Discussion...Forecast remains on track for widespread
snow event across the North Country tonight through Tuesday
night. Only change to headlines will be to include eastern
Clinton County in the Winter Storm Warning. All other warnings
and advisories remain in place. Bottom line much of the area
will see six to twelve inches of snow with slightly less amounts
over parts of the Saint Lawrence Valley and northeast Vermont.
Snow spreads from south to north tonight and especially after
midnight and continuing through the morning commute on Tuesday.
Looking at a period of difficult travel conditions during this
time period. Main mechanism for the snow during this period will
be pronounced 700 mb frontogenesis lifting northward across the
area. In addition, favorable alignment of omega and snow growth
support the idea of a burst of steadier snow...around an inch
per hour. The snow will taper off from south to north during the
late morning and afternoon hours with best forcing lifting to
the north. However, flow will become more northerly Tuesday
night and moisture wrapping around the upper low will support
the idea of snow becoming more widespread across far northern
New York and northern Vermont. Northerly flow and very low
Froude numbers support the idea that snow should also be in the
Champlain Valley and not just confined to the higher terrain.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 427 PM EST Monday...Some differences in model guidance
are evident mainly impacting the depth of moisture, and
resulting additional snowfall, during this period. Wetter
solutions generally are from global models, with NAM- based
solutions generally drier with limited mid-level moisture.
Froude numbers regardless of the differences in model guidance
support strongly blocked flow, but the 925 to 850 millibar layer
wind is mainly out of the north, favoring snowfall in western
Clinton County and north- facing slopes, especially during the
morning hours. Areas of blowing snow continues with a few gusts
over 20 MPH decreasing in frequency as the slow moving coastal
low finally departs. Temperatures will creep up towards the
upper 20s and low 30s as maritime air wraps around the low.
Overnight, some clearing is favored in western areas of the
North Country leading to cooler low temperatures, in contrast to
the typically colder spots in northeastern Vermont staying
relatively mild in the 20s as clouds and lingering snow showers
persist.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 427 PM EST Monday...Additional snowfall events are
expected from Friday through Monday after a lull on Thursday,
with temperatures trending above normal to below normal.
A narrow, deep ridge of high pressure will advance through the
North Country on Thursday, promoting clearing skies and light
winds by the end of the day. As the ridge crests overhead
Thursday night, the dry air in place will allow temperatures to
fall back from the upper 20s and low 30s into the teens in most
areas, setting the stage for another potential snowstorm on
Friday.
A vigorous upper-level trough advancing from the Great Lakes
will interact with a full-latitude cold front, with a good
influx of moisture through a deep layer. If model trends
continue, we will see a widespread few to several inches of
snowfall given the favorable ingredients. A limiting factor to
snowfall amounts is the expected fast progression of the storm
from west to east.
Following the cold frontal passage, west-southwest low-level
flow, 850 millibar temperatures falling into the -15 to -18
degree range, and low pressure north of the Great Lakes favors
an area of heavy lake-effect snowfall. For now, have a general
chance of snow over our favored region of southern Saint
Lawrence County, as there is potential for bands of snow to move
into this area Friday night through Saturday. Otherwise,
moderately breezy and dry conditions are expected for most areas
with temperatures remaining a bit above normal given the
southwesterly low-level flow.
The potential for another significant coastal low exists during
the Sunday - Monday time frame, but would like to see more run-
to-run consistency among models to bite on this completely. For
now, have increased precipitation chances for Sunday afternoon
through Sunday night. With a colder air mass aloft in place than
previously expected, any precipitation for the late weekend
period definitively looks like snow, with a strong wave of low
pressure now likely to pass to our south. Behind this system,
much colder air is possible on Monday as bitterly cold air over
the Midwest migrates towards us.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00Z Wednesday...VFR conditions will largely persist
until about 02-09z before MVFR currently across southern VT and
points south moves northward. Snow will spread northward during
the overnight beginning at RUT around midnight, and reaching
BTV by 08Z reducing vsby to IFR through the remainder of the
period. Winds generally light NNE increasing overnight to
8-16kts with areas of turbulence and LLWS.
Outlook...
Tuesday Night: Mainly MVFR and IFR, with local VFR possible.
Definite SN.
Wednesday: Mainly MVFR and IFR, with local VFR possible. Likely
SN, Chance SHSN.
Wednesday Night: MVFR/IFR conditions possible. Chance SHSN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: MVFR/IFR conditions possible. Likely SN.
Friday Night: Mainly MVFR, with local IFR possible. Chance SN.
Saturday: Mainly VFR, with local MVFR possible. Slight chance SN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 AM EST Wednesday for VTZ012-019.
Winter Weather Advisory until 7 AM EST Wednesday for
VTZ001>011-016>018.
NY...Winter Storm Warning until 7 AM EST Wednesday for NYZ028-031-
034.
Winter Weather Advisory until 7 AM EST Wednesday for NYZ026-
027-029-030-035.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson/LaRocca
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Lahiff/NeilesHazardous Weather Outlook National Weather Service Burlington VT 340 PM EST Mon Feb 1 2021 NYZ026-027-029-030-035-VTZ001>011-016>018-022045- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Eastern Essex-Grand Isle-Western Franklin-Orleans- Essex-Western Chittenden-Lamoille-Caledonia-Washington- Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison- 340 PM EST Mon Feb 1 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ087-022045- Southwestern St. Lawrence- 340 PM EST Mon Feb 1 2021 This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Light snow will develop during the pre-dawn hours on Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Light snow will continue Tuesday and Tuesday night with minor accumulations expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-031-034-VTZ012-019-022045- Eastern Clinton-Western Clinton-Western Essex-Windsor- Eastern Rutland- 340 PM EST Mon Feb 1 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
12 winter weather, 4 winter storm. Local standard time, as filed.
Snowfall totals in Windsor county ranged from 6 to 12 inches.
Snowfall totals in Rutland county ranged from 3 to 6 inches in the west to 6 to 10 inches in the hilly terrain to the east.
Snowfall totals in Rutland county ranged from 3 to 6 inches in the west to 6 to 10 inches in the hilly terrain to the east.
Snowfall totals in Orange county ranged from 3 to 5 inches.
Snowfall totals in Addison county ranged from 4 to 7 inches.
Snowfall totals in Addison county ranged from 4 to 7 inches.
Snowfall totals in Washington county ranged from 5 to 8 inches.
Snowfall totals in Caledonia county ranged from 3 to 6 inches.
Snowfall totals in Essex county ranged from 2 to 6 inches.
Snowfall totals in Orleans county ranged from 3 to 8 inches.
Snowfall totals in Lamoille county ranged from 4 to 9 inches.
Snowfall totals in eastern Chittenden county ranged from 5 to 10 inches.
Snowfall totals in Grand Isle county ranged from 4 to 9 inches.
Snowfall totals in western Chittenden ranged from 5 to 12 inches with the heaviest in the northern parts with 2+ inches of snow per hour during the evening commute.
Snowfall totals in eastern Franklin county ranged from 5 to 10 inches.
Snowfall totals in western Franklin county ranged from 6 to 12 inches with the heaviest occurring during the evening commute with 2+ inches of snow per hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931739, 931741, 931740, 931744, 931742, 931743, 931745, 931746, 931747, 931748, 931749, 931751, 931750, 931753, 931752, 931754.